Canterbury experts have developed a guide to help health care professionals in the community treat a predicted increase in people withdrawing from synthetic cannabinoid addiction.
The guide is a direct response to the Government's amendment of the Psychoactive Substances Act 2013. From midnight last night all interim approved psychoactive substances were withdrawn from the market. It is now illegal to sell these substances and none can be sold until they have gone through an approval process, which includes thorough testing to prove low risk of harm.
Dr Paul Gee, Christchurch Hospital emergency and toxicology expert, says he welcomes the changes to the Act but warns regular users of synthetic cannabis may experience some unpleasant side effects when they stop using these substances.
"Common symptoms of withdrawal can include restlessness, irritability, agitation, headaches, mood swings, poor appetite, nausea, diarrhoea and vomiting," Dr Gee says.
"Most users should be able to manage detox at home with advice from their family doctor. The Christchurch Hospital Emergency Department can assist with the emergency care of patients experiencing severe withdrawal symptoms. Requests for formal detox are coordinated through local Alcohol and Drug services."
Dr Gee says people planning to stop regular cannabinoid use should seek advice from their General Practice team.
Dr Alfred Dell'Ario, Canterbury and West Coast DHB Clinical Director of Specialist Mental Health Alcohol and Other Drug Services, says withdrawal symptoms can vary from mild to extreme and last from hours to weeks.
"Most people can cope with mild withdrawal by knowing what to expect, taking extra care of themselves (such as resting and drinking water) and we can provide advice on ways to help people who are agitated and having problems sleeping," Dr Dell'Ario says.
"However, people experiencing significant withdrawals including violence, psychosis, suicidal thoughts or anything suggesting significant mood or psychotic illness should be referred to the Psychiatric Emergency Service (PES)." The PES contact details are (03) 364 0482 or 0800 920 092.
The Canterbury DHB guide is currently being distributed around the region and is available on our website
Common synthetic cannabinoid withdrawal symptoms:
Aches and pains
More extreme symptoms:
Ongoing diarrhoea and vomiting
Aggression and violence
Media Releases Archive
For a full list of the convenient ways that you can contact us, refer to the Contact Us page
Connect With Us